Hail, Hood
- When
- May 22, 12:54 AM CST
- Where
- Hood County, 2.33 mi E of Lake Granbury North
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.480, -97.780
Hail reported received via mPing.
May 22nd - 24th, 2020 was an active few days with two main time frames of severe weather, and scattered severe weather reports punctuated elsewhere within these few days. The highlight of this period was damaging straight-line winds across Montague, Cooke and Grayson Counties with an EF-1 tornado in Bowie (Montague County) on May 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
May 22nd - 24th, 2020 was an active few days with two main time frames of severe weather, and scattered severe weather reports punctuated elsewhere within these few days. The highlight of this period was damaging straight-line winds across Montague, Cooke and Grayson Counties with an EF-1 tornado in Bowie (Montague County) on May 22nd. These storms formed along an outflow boundary and front combined across our northwestern counties. The second significant round of convection was scattered diurnal storms on the 24th that produced a few instances of large hail. This second event occurred ahead of an upper level trough that set the stage for severe weather in the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 7:19 PM CST, 5 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 819 PM CDT Thu May 21 2020 .SHORT TERM... /NEW/ /Through Friday Evening/ A few thunderstorms developed along the dryline this afternoon across West Texas. Satellite trends reveal new updrafts are developing northeast. With the storms moving further away from the primary source of lift and the outflow winds expected to push east, they should diminish with the loss of daytime heating. North and Central Texas will remain rain-free and mild with lows in the upper 60s to low 70s. Persistent southerly flow will aid in low clouds spreading across the region once again. A cluster of thunderstorms, located in Kansas, will continue to move southeast overnight as an upper level disturbance translates across the Plains. This activity will send a boundary towards the Red River on Friday and will aid in storms developing near the Red River Friday afternoon, pushing toward the I-20 corridor late Friday evening. Steep mid level lapse rates and modest shear across North Texas would support a threat of damaging wind gusts and hail as the storms develop. Garcia && .LONG TERM... /Issued 216 PM CDT Thu May 21 2020/ /Friday Night through Thursday/ A moist and unstable airmass over the region will result in very high instability with MLCAPE possibly exceeding 4000 J/KG Friday evening. While mid level flow is weaker than the typical threshold for supercells, the high instability, deep convective cloud layer, may allow for some brief supercellular structures. In general these storms will be efficient cold pool producers, which will limit the tornado threat, but damaging winds and hail are possible. Storms will likely congeal into a short line or cluster and lumber south and southeastward across the northern zones Friday evening and overnight. The NAM and HRRRv4 simulate a classic backbuilding pattern along the western flank of the system late Friday night which would certainly raise the flash flooding potential over the northern CWA. In general most of the CAMS keep the storms moving and dissipate them by sunrise Saturday. This probably means the atmosphere should be in recovery mode for much of the day Saturday leading to a generally quiet, rain-free, but very muggy day. If the backbuilding convective solution does verify however, convection may linger into the late morning hours Saturday and impact areas south of the I-20 corridor with more widespread rain and storms. PoPs Saturday will be highest across the southern zones where the airmass will likely be untapped from the Friday night convective event. As an upper level trough digs southward across the Rockies it will send a shortwave trough through southern Texas Saturday night. This should result in an MCS likely moving eastward into southeastern Texas Saturday night. This system may clip the southern zones Saturday night, or it may end up being too far south. Most of the deterministic models and ensemble means amplify the vorticity associated with this system and bring it northeast into our area Sunday with widespread QPF. Am concerned the models may be overdoing the QPF and storm potential Sunday, as a MCS in southern Texas usually means our region will be in an area of subsidence for many hours until the MCS can dissipate or get out of our fetch of Gulf of Mexico air. Thus, while I will keep PoPs fairly high (40-60%) Sunday, it may just be some elevated showers that impact us from the vorticity maximum aloft moving through. Cloudy skies should prevail and help to keep highs in the lower 80s (on the cooler side for late May) but the humidity will be high. By Monday an upper low should close off at the base of the upper level trough and meander into the New Mexico and West Texas region and hang out for a few days. This will be a favorable location for a prolonged fetch of very moist Gulf of Mexico air while providing periodic lift for convection over Texas. This convection may not be very organized (meaning we will just see some clusters of rain and storms roaming the region day and night). Instability will be limited due to increased cloud cover and eventually the convective overturning will lower lapse rates aloft. Thus, the forecast is for a prolonged stretch of generic scattered showers and a few storms through pretty much all of next week. Temperatures look to be below normal due to the clouds and moisture, and eventually a cold front may make it into the region Wednesday with highs possibly struggling to get out of the 70s. Needless to say we will be more concerned about locally heavy rainfall and flooding next week than severe weather potential. TR.92 && .AVIATION... /NEW/ /00Z TAFs/ No aviation concerns are expected through midnight as VFR prevails, but MVFR ceilings will return after 8-9Z across all terminals. Similar to previous days, stratus will linger through midday before returning to VFR. Showers and thunderstorms are forecast to develop along the Red River late Friday afternoon and evening and track south towards the Metroplex terminals after 00Z. Otherwise, southerly winds with speeds near 15 knots and higher gusts are possible on Friday. Garcia && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 71 91 71 87 71 / 10 20 30 20 10 Waco 70 90 71 88 71 / 10 10 20 30 20 Paris 66 85 68 85 69 / 20 20 30 20 10 Denton 69 90 69 86 70 / 10 40 40 20 10 McKinney 69 88 70 86 70 / 10 20 30 20 10 Dallas 71 91 71 88 71 / 10 20 30 20 10 Terrell 69 87 70 87 70 / 10 10 20 20 10 Corsicana 70 88 71 86 71 / 10 10 20 30 20 Temple 70 90 72 87 71 / 10 10 10 30 20 Mineral Wells 69 92 68 85 68 / 10 30 40 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 22/26
Hazardous Weather Outlook National Weather Service Fort Worth TX 912 PM CDT Thu May 21 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 912 PM CDT Thu May 21 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated storms are possible west of Highway 281 this evening. Severe weather is not expected, but a few storms could contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible each day as an unsettled weather pattern prevails over the region. Thunderstorms, a few of which may be severe, will likely develop and impact areas north of the I-20 corridor Friday afternoon and night. These storms will develop along a front and form into a complex that moves south and southeast with a threat for damaging winds and hail. Storm chances will diminish Saturday, but the chances will still continue through next week. An organized severe weather threat is not expected, though rounds of rainfall, some locally heavy, could increase the threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Fort Worth TX 1117 PM CDT Thu May 21 2020 TXZ115-220445- Stephens TX- 1117 PM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEPHENS COUNTY UNTIL 1145 PM CDT... At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near Albany, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Breckenridge, Necessity and Crystal Falls. LAT...LON 3296 9909 3296 9889 3263 9871 3256 9909 TIME...MOT...LOC 0416Z 263DEG 18KT 3271 9922 Garcia
Special Weather Statement
National Weather Service Fort Worth TX
1209 AM CDT Fri May 22 2020
TXZ142-156-220530-
Mills TX-Lampasas TX-
1209 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMPASAS AND SOUTH
CENTRAL MILLS COUNTIES UNTIL 1230 AM CDT...
At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm in
southern Mills County, moving southeast at 20 mph. The leading edge
of the strong outflow winds associated with the storm were 8 miles
north of Bend, or 12 miles east of San Saba.
Wind gusts of 50 to 55 mph will be possible with this storm,
particularly in areas near the Colorado River. Small hail may also
accompany the storm.
If the storm maintains its intensity, these winds could impact the
city of Lampasas after 1 AM.
LAT...LON 3137 9852 3120 9824 3103 9838 3103 9844
3106 9848 3107 9848 3108 9846 3110 9847
3111 9846 3111 9847 3112 9850 3109 9853
3112 9855 3114 9853 3115 9853 3117 9851
3120 9857 3124 9856 3127 9858
TIME...MOT...LOC 0506Z 309DEG 17KT 3122 9851
25Special Weather Statement
National Weather Service Fort Worth TX
1231 AM CDT Fri May 22 2020
TXZ156-220600-
Lampasas TX-
1231 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 100 AM
CDT...
At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Lampasas to Bend.
Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm. Small
hail may also accompany the storm.
Strong thunderstorm winds will be near...
Lampasas around 1255 AM CDT.
LAT...LON 3124 9855 3137 9833 3130 9807 3126 9804
3109 9803 3103 9811 3103 9844 3106 9848
3108 9846 3110 9847 3111 9846 3111 9847
3112 9850 3109 9853 3113 9855 3117 9851
3118 9854 3119 9854 3120 9857
TIME...MOT...LOC 0529Z 290DEG 26KT 3126 9830 3116 9838 3112 9851
25Special Weather Statement
National Weather Service Fort Worth TX
1244 AM CDT Fri May 22 2020
TXZ116-117-131-220630-
Hood TX-Palo Pinto TX-Parker TX-
1244 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARKER...SOUTHEASTERN
PALO PINTO AND NORTHERN HOOD COUNTIES UNTIL 130 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lipan, or 16 miles south of Mineral Wells, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weatherford, Willow Park, Hudson Oaks, Annetta, Lipan, Oak Trail
Shores, Annetta South, Annetta North and Millsap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3281 9766 3248 9765 3250 9806 3251 9807
3251 9822 3271 9824
TIME...MOT...LOC 0543Z 261DEG 28KT 3258 9814
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
103 AM CDT Fri May 22 2020
TXZ156-220630-
Lampasas TX-
103 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 130 AM
CDT...
At 102 AM CDT, Doppler radar was tracking strong thunderstorm
outflow. The leading edge of the strong winds extended from 11 miles
northwest of Kempner to near Lampasas to 11 miles east of Bend.
Movement was southeast at 25 mph.
Wind gusts up to 50 mph will be possible. Small hail may also
accompany the cluster of storms.
Strong thunderstorms will be near...
Lampasas around 105 AM CDT.
Copperas Cove and Kempner around 130 AM CDT.
LAT...LON 3114 9853 3116 9852 3116 9851 3118 9854
3128 9818 3123 9802 3107 9791 3104 9791
3103 9844 3106 9848 3108 9846 3110 9847
3111 9846 3112 9850 3109 9853 3113 9855
TIME...MOT...LOC 0602Z 295DEG 20KT 3119 9811 3110 9819 3105 9832
25Special Weather Statement
National Weather Service Fort Worth TX
154 AM CDT Fri May 22 2020
TXZ131-133-220730-
Hood TX-Johnson TX-
154 AM CDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND HOOD
COUNTIES UNTIL 230 AM CDT...
At 153 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms. One strong cell was near Oak Trail Shores. Another
was near Granbury. Movement was generally to the east at 20 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Granbury around 200 AM CDT.
Pecan Plantation around 205 AM CDT.
Godley around 225 AM CDT.
LAT...LON 3256 9796 3256 9766 3245 9740 3230 9739
3234 9797 3244 9804
TIME...MOT...LOC 0653Z 290DEG 17KT 3249 9793 3244 9773
25The Dallas/Ft Worth radar (KFWS), 46 km away, was scanning. The volume nearest the first event began at 06:55 UTC.
21 hail, 7 thunderstorm wind, 3 flash flood, 3 flood, 1 tornado, 1 lightning. Local standard time, as filed.
Hail reported received via mPing.
Hail reported received via mPing.
Golf ball sized hail was reported on Bullard Road near Highway 287.
Hen egg sized hail was reported in the city of Bowie on Pelham and Lee streets.
Damaging straight line winds affected most of the western, northern and central portions of the City of Bowie. Straight-line wind damage was also observed northeast of Bowie along Highway 59, extending almost to the City of Montague. Within Bowie proper, large tree trunks were snapped, and many trees were uprooted. Much of this tree debris fell onto residences, resulting in roof and structural damage to these homes. Additional light structural damage, including roof, fascia and signage damage, was observed to many commercial buildings within Bowie. All of this straight-line wind damage was consistent with wind speeds ranging from 65 to 80 mph, with isolated heavier damage consistent with 80 to 90 mph winds. Within the large field of wind damage, there were some subtle indications that a brief tornado also occurred in Bowie.
Within a larger swath of damaging thunderstorms winds in Bowie, subtle evidence of a tornado was discovered. Beginning near the Best Western Hotel near Highway 59 and US 287, the orientation of damage suggested weak convergence. The intensity of the damage also suggested higher wind speeds on the order of 90 to 95 mph. Similar indicators were noted from this area northeast along a mile-long path into the central business district of Bowie, where substantial roof damage and wall damage occurred to single story and multi-story buildings. This damage was suggestive of estimated tornado wind speeds topping out around 95 mph.
Tree limbs and other debris was reported in the road (Highway 287 to the southeast of Bowie).
Golf ball sized hail was reported near the intersection of Montague, Jack and Wise counties.
Flash flooding occurred across much of the southern half of Montague County after training strong storms produced up to 7 inches of rainfall. In Bowie, many streets were flooded and some buildings were flooded, too. Highway 59 near the Montague/Clay county line also had water over the roadway. The flooding did not subside until the next morning.
Tree limbs up to 8 inches in diameter were knocked down by thunderstorm winds 5 miles east of Forestburg.
Multiple roads across the northern portions of Wise County were flooded after storms produced up to 7 inches of rain. In particular CR 1792 was flooded in several locations and many roads in Decatur were flooded.
Quarter sized hail was reported east of Shannon.
Many roads across the northern portions of Jack County were flooded after nearly 7 inches of rain fell from training storms. In particular, Highway 59 northeast of Jacksboro was flooded for several hours, and water was reported over Highway 281 near Jacksboro.
This event continued into Grayson County. Strong thunderstorm straight-line winds produced tree and light structural damage across a 12 mile path in eastern Cooke and extreme western Grayson Counties. Scattered snapped and uprooted trees were observed generally along US Highway 82, from approximately 2 miles east of the center of Gainesville, to just east of Whitesboro. North of Highway 82 near the Oak Ridge area, a few RVs were damaged. Continuing east from there, the hardest hit area was east of FM 678 where roofs were partially torn off a few homes and off a large ranch arena.
The damage path varied from 1 to 2 miles in width. All of the tree damage was blown in an east-southeast direction, and nearly all shingle damage was confined to the west or upwind sides of the structures. These factors are suggestive of a sustained straight-line downburst wind event.
Reports of trees blocking the road north of Bridgeport.
This event continued from Cooke County. Strong thunderstorm straight-line winds produced tree and light structural damage across a 12 mile path in eastern Cooke and extreme western Grayson Counties. Scattered snapped and uprooted trees were observed generally along US Highway 82, from approximately 2 miles east of the center of Gainesville, to just east of Whitesboro. The damage path varied from 1 to 2 miles in width. All of the tree damage was blown in an east-southeast direction, and nearly all shingle damage was confined to the west or upwind sides of the structures. These factors are suggestive of a sustained straight-line downburst wind event. In Whitesboro, power poles and trees were knocked down and a roof was torn off an apartment building.
A metal roof was torn off a manufactured home near US 377 & FM 901 near Gordonville.
Lightning was determined to be the cause of a house fire on Ignatius in Frisco.
Several roads across southern Montague County remained covered in water after up to 7 inches of rain fell. This included the city of Bowie where roads and buildings were flooded.
Several roads across northern Wise County remained covered in water after up to 7 inches of rain fell.
Several roads across northern Jack County remained covered in water after up to 7 inches of rain fell.
Dime sized hail was reported via mPing.
Hail report received via mPing.
Multiple reports of hail up to the size of 2 (hen egg) was received around the city of Denton proper.
Hail up to 1 in diameter was reported approximately 2 miles east of UNT Discovery Park in Denton.
Hail report received via mPing.
A trained spotter sent in a picture of measured oblong shaped hailstones on the south side of Temple.
Hail report was received via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895093, 895097, 895099, 895156, 895158, 895161, 895162, 895163, 895175, 895178, 895181, 895213, 895185, 895211, 895199, 895215, 895216, 895218, 895447, 895443, 895736, 895188, 895189, 895202, 895463, 895464, 895465, 895467, 895472, 895734, 895471, 895473, 895474, 895735, 895724, 895725.